Advertisement

Numerical Algorithms

, Volume 42, Issue 2, pp 137–164 | Cite as

Efficient spectral-Galerkin algorithms for direct solution for second-order differential equations using Jacobi polynomials

  • E. H. Doha
  • A. H. Bhrawy
Article

Abstract

It is well known that spectral methods (tau, Galerkin, collocation) have a condition number of \(O(N^{4})\) (\(N\) is the number of retained modes of polynomial approximations). This paper presents some efficient spectral algorithms, which have a condition number of \(O(N^{2})\), based on the Jacobi–Galerkin methods of second-order elliptic equations in one and two space variables. The key to the efficiency of these algorithms is to construct appropriate base functions, which lead to systems with specially structured matrices that can be efficiently inverted. The complexities of the algorithms are a small multiple of \(N^{d+1}\) operations for a \(d\)-dimensional domain with \((N-1)^d\) unknowns, while the convergence rates of the algorithms are exponentials with smooth solutions.

Keywords

Spectral-Galerkin method Jacobi polynomials Poisson and Helmholtz equations 

AMS subject classifications

65N35 65N22 65F05 35J05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Auteri, F., Quartapelle, L.: Galerkin spectral method for the vorticity and stream function equations. J. Comput. Phys. 149, 306–332 (1999)MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Auteri, F., Quartapelle, L.: Galerkin–Legendre spectral method for the 3D Helmholtz equation. J. Comput. Phys. 161, 454–483 (2000)MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Auteri, F., Parolini, N., Quartapelle, L.: Essential imposition of Neumann Galerkin–Legendre elliptic solvers. J. Comput. Phys. 185, 427–444 (2003)MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Ben-Yu, G.: Jacobi spectral approximations to differential equations on the half line. J. Comput. Math. 18, 95–112 (2000)MathSciNetGoogle Scholar
  5. [5]
    Ben-Yu, G.: Jacobi spectral method for differential equations with rough asymptotic behaviors at infinity. Comput. Math. Appl. 46, 95–104 (2003)MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Boyd, J.P.: Chebyshev and Fourier Spectral Methods, 2nd ed. Dover, Mineola (2001)MATHGoogle Scholar
  7. [7]
    Buzbee, B.L., Golub, G.H., Neilson, C.W.: On direct methods for solving Poisson's equations. SIAM J. Numer. Anal. 7, 627–656 (1970)MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Canuto, C., Hussaini, M.Y., Quarteroni, A., Zang, T.A.: Spectral Methods in Fluid Dynamics. Springer, New York (1988)Google Scholar
  9. [9]
    Dang-Vu, H., Delcarte, C.: An accurate solution of the Poisson equation by the Chebyshev collocation method. J. Comput. Phys. 104, 211–220 (1993)MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Davis, P.J., Rabinowitz, P.: Methods of Numerical Integration. Academic, New York (1975)MATHGoogle Scholar
  11. [11]
    Doha, E.H.: An accurate double Chebyshev spectral approximation for Poisson's equation. Ann. Univ. Sci. Budapest Sect. Comp. 10, 243–276 (1990)MathSciNetGoogle Scholar
  12. [12]
    Doha, E.H.: An accurate solution of parabolic equations by expansion in ultraspherical polynomials. J. Comput. Math. Appl. 19, 75–88 (1990)MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Doha, E.H.: The coefficients of differentiated expansions and derivatives of ultraspherical polynomials. J. Comput. Math. Appl. 21, 115–122 (1991)MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Doha, E.H.: The ultraspherical coefficients of the moments of a general-order derivative of an infinitely differentiable function. J. Comput. Appl. Math. 89, 53–72 (1998)MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Doha, E.H.: On the coefficients of differentiated expansions and derivatives of Jacobi polynomials. J. Phys. A: Math. Gen. 35, 3467–3478 (2002)MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Doha, E.H.: On the construction of recurrence relations for the expansion and connection coefficients in series of Jacobi polynomials. J. Phys. A: Math. Gen. 37, 657–675 (2004)MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Doha, E.H., Abd-Elhameed, W.M.: Efficient spectral-Galerkin algorithms for direct solution of second-order equations using ultraspherical polynomials. SIAM J. Sci. Comput. 24, 548–571 (2002)MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    Gottlieb, D., Orszag, S.A.: Numerical Analysis of Spectral Methods: Theory and Applications, SIAM, Philadelphia, Pennsylvania (1977)Google Scholar
  19. [19]
    Haidvogel, D.B., Zang, T.: The accurate solution of Poisson's equation by expansion in Chebyshev polynomials. J. Comput. Phys. 30, 167–180 (1979)MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Heinrichs, W.: Improved condition number of spectral methods. Math. Comp. 53, 103–119 (1989)MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    Heinrichs, W.: Spectral methods with sparse matrices. Numer. Math. 56, 25–41 (1989)MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Heinrichs, W.: Algebraic spectral multigrid methods. Comput. Methods Appl. Mech. Eng. 80, 281–286 (1990)MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    Lanczos, C.: Applied Analysis. Pitman, London (1957)Google Scholar
  24. [24]
    Luke, Y.: The Special Functions and Their Approximations, vol. 1. Academic, New York (1969)Google Scholar
  25. [25]
    Orszag, S.A.: Spectral methods for problems in complex geometrics. J. Comput. Phys. 37, 70–92 (1980)MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    Ralston, A.: A First Course in Numerical Analysis. McGraw-Hill, New York (1965)MATHGoogle Scholar
  27. [27]
    Shen, J.: Efficient spectral-Galerkin method. I. Direct solvers of second- and fourth-order equations using Legendre polynomials. SIAM J. Sci. Comput. 15, 1489–1505 (1994)MATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    Shen, J.: Efficient spectral-Galerkin method. II. Direct solvers of second- and fourth-order equations using Chebyshev polynomials. SIAM J. Sci. Comput. 16, 74–87 (1995)MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Siyyam, H.I., Syam, M.I.: An accurate solution of Poisson equation by the Chebyshev–Tau method. J. Comput. Appl. Math. 85, 1–10 (1997)MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    Szegö, G.: Orthogonal Polynomials. Am. Math. Soc. Colloq. Pub. 23 (1985)Google Scholar
  31. [31]
    Watson, G.N.: A note on generalized hypergeometric series. Proc. Lond. Math. Soc. 23(2), xiii–xv (1925) (Records for 8 Nov. 1923)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2006

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of ScienceCairo UniversityGizaEgypt
  2. 2.Department of Mathematics, Faculty of ScienceBeni-Suef UniversityBeni-SuefEgypt

Personalised recommendations